Published online Mar 21, 2015. doi: 10.3748/wjg.v21.i11.3376
Peer-review started: July 26, 2014
First decision: October 14, 2014
Revised: October 25, 2014
Accepted: December 1, 2014
Article in press: December 1, 2014
Published online: March 21, 2015
Five-amino salicylic acids are recommended for use in the management of inflammatory bowel disease, cardiac complications are a rare although recognised phenomenon. This report aims to highlight this serious but rare adverse reaction. We report here a case of a young man presenting with cardiogenic shock in the context of recent mesalazine treatment in severe ulcerative colitis.
Core tip: A rare but serious occurrence in ulcerative colitis is myocarditis which can often be life-threatening. Whether 5-amino salicylic acids induced (as proposed here), or an autoimmune phenomenon in acute disease flare-ups, prompt recognition and treatment will be of benefit in the clinical setting.